Alert archive / Alabama / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 233, NWS Mobile, AL

August 17, 2005Baldwin County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Aug 17, 2005, 2:41 PM CDT for Baldwin County, Alabama. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2005, 2:41 PM CDT (19:41 UTC)
Expired
Aug 17, 2005, 3:15 PM CDT
In force
34 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

County Baldwin County, AL

The radar

The Mobile radar (KMOB), 64 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 7.7 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Eglin AFB/Valpar, FL at 12:00Z on 2005-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 210 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Eglin AFB/Valpar, FL at 12:00Z on 2005-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
210 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
1223 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 171942
SVRMOB
ALC003-172015-
/O.NEW.KMOB.SV.W.0233.050817T1941Z-050817T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
241 PM CDT WED AUG 17 2005

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  BALDWIN COUNTY IN SOUTHWEST ALABAMA

* UNTIL 315 PM CDT

* AT 238 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR   
  ELSANOR AND MOVING SOUTHWEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ELBERTA BY 255 PM CDT
  SUMMERDALE BY 310 PM CDT
  FOLEY BY 315 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM HAS PASSED.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3044 8747 3061 8756 3051 8785 3031 8774

$$

JC
1 follow-up statement
000 
WWUS54 KMOB 172000
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
259 PM CDT WED AUG 17 2005

ALC003-172015-
/O.CON.KMOB.SV.W.0233.000000T0000Z-050817T2015Z/
BALDWIN AL-
259 PM CDT WED AUG 17 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 315 PM CDT FOR SOUTH 
CENTRAL BALDWIN COUNTY...

AT 255 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR 
SUMMERDALE MOVING SOUTHWEST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  FOLEY AND 6 MILES SOUTHEAST OF CLAY CITY BY 315 PM CDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3044 8760 3055 8766 3049 8783 3036 8775

$$

JC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:40 PM CDT, 1 minute earlier.

Area forecast discussion, Aug 17, 2:40 PM CDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
240 PM CDT WED AUG 17 2005

.SYNOPSIS...FORECAST AREA REMAINS UNDER SHEAR AXIS BETWEEN WEST-EAST
ORIENTED UPPER RIDGE FROM TX TO THE CAROLINAS...AND LOW OVER THE
NORTHERN GULF. MID/UPPER LEVEL SUBSIDENCE/DRYING OVER THE FORECAST
AREA EVIDENT ON H2O VAPOR IMAGERY AND EGLIN SOUNDING...WHERE THE
PRECIPITABLE WATER VALUE HAVE DROPPED FROM 2.08 12Z TUE TO 1.86 12Z
TODAY. HOWEVER...LOW LEVEL MOISTURE REMAINS VERY HIGH WITH SFC-850
MB MEAN SPECIFIC HUMIDITY VALUES NEAR 16 G/KG. STRONG INSOLATION
THIS MORNING HAS GIVEN WAY TO A MODERATE CUMULUS FIELD AND SCATTERED
SHOWERS AND THUNDERSTORMS THAT CONTINUE TO EXPAND IN COVERAGE AS
WEAK 860 MB CAPPING IS OVERCOME BY COLLIDING OUTFLOW BOUNDARIES.

&&

.SHORT TERM...WEAK STEERING WINDS WILL ALLOW THUNDERSTORMS TO DRIFT
SLOWLY (MAINLY TO THE SOUTHWEST) WITH THE POTENTIAL FOR LOCALIZED
HEAVY RAINFALL. SBCAPE VALUES BETWEEN 2500-3500 J/KG AND DRIER AIR
ALOFT HAS ELEVATED THE POTENTIAL FOR WET MICROBURSTS COMPARED TO
YESTERDAY. MODELS IN GOOD AGREEMENT SHIFTING UPPER LOW WEST TOWARD
SOUTHERN TX OVER THE NEXT 36 HOURS. STACKED HIGH PRESSURE WILL
DOMINATE THE FORECAST AREA THROUGH THE WEEKEND PROVIDING HOT...HUMID
AND HAZY CONDITIONS. LOWS...MID 70S / HIGHS...MID 90S.

&&

.LONG TERM...SHOULD CONTINUE TO SEE A CHANCE OF MAINLY AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS THROUGH THE EXTENDED. ECMWF AND
GFS DIG A MEDIUM AMPLIFIED TROUGH OVER THE NORTHERN PLAINS BY FRIDAY
NIGHT...AND THEN MOVE IT EAST OVER THE GREAT LAKES THROUGH THE
WEEKEND. THE COLD POOL ASSOCIATED WITH THIS SYSTEM IS FORECAST TO BE
ABOUT THE SAME TEMPERATURE AS THE CURRENT SYSTEM OVER QUEBEC...BUT
ABOUT 500 MILES FURTHER TO THE SOUTH. THIS MAY SEND A SHALLOW FRONT
THROUGH THE AREA EARLY NEXT WEEK. HOWEVER...FRONTOGENESIS IS
EXPECTED TO BE VERY WEAK...AND MID/UPPER LEVEL LAPSE RATES ACTUALLY
DECREASE AS EASTERLY WAVES MOVES ACROSS THE CENTRAL GULF.
THEREFORE...WILL NOT INCREASE RAIN CHANCES AT THIS TIME.

&&

.MARINE...A RIDGE OF HIGH PRESSURE WILL BUILD WEST ACROSS THE
NORTHERN GULF OF MEXICO THROUGH THE WEEKEND. WINDS AND SEAS WILL
REMAIN GENERALLY LIGHT WITH LOCALLY HIGHER WINDS NEAR SCATTERED
SHOWERS AND THUNDERSTORMS...MAINLY EARLY MORNINGS AND AFTERNOONS.
/10

&&

.FIRE...NO CONCERNS THROUGH THE FORECAST PACKAGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      75  92  75  94 /  20  40  30  50
PENSACOLA   77  92  76  93 /  20  40  30  50
DESTIN      78  91  79  91 /  20  40  30  50
EVERGREEN   73  92  74  93 /  20  40  40  50
WAYNESBORO  74  93  74  95 /  20  50  30  50
CAMDEN      73  92  74  94 /  20  50  40  50

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.

&&

/22
Hazardous weather outlook, Aug 17, 6:00 AM CDT, 8 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
600 AM CDT WED AUG 17 2005

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-171700-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
600 AM CDT WED AUG 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST
MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE AREA THIS
MORNING...BECOMING MOST NUMEROUS OVER THE INTERIOR SECTIONS OF
SOUTHEAST MISSISSIPPI AND THE ADJACENT ALABAMA COUNTIES BY THIS
AFTERNOON.  FREQUENT CLOUD TO GROUND LIGHTNING BEING THE MAIN DANGER
TO LIFE AND PROPERTY. THE STRONGER STORMS COULD PRODUCE BRIEF HEAVY
DOWNPOURS AND WIND GUSTS TO NEAR 45 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...SCATTERED
MAINLY LATE MORNING AND AFTERNOON THUNDERSTORMS WILL CONTINUE TO
PRODUCE A LIGHTNING DANGER EACH DAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT OR STORM SPOTTERS WILL NOT BE
NECESSARY THROUGH TONIGHT.

In the hours before

Special weather statement, Aug 17, 1:43 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
143 PM CDT WED AUG 17 2005

ALZ063-171915-
LOWER MOBILE-
143 PM CDT WED AUG 17 2005

...A STRONG THUNDERSTORM IS BEING DETECTED OVER SOUTH MOBILE
COUNTY...

AT 143 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LARGE THUNDERSTORM OVER THE ST ELMO AREA IN SOUTH MOBILE COUNTY.
THIS STORM WAS DRIFTING TO THE WEST AT 5 TO 10 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...GRAND BAY AND
DEES THROUGH 215 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT DANGEROUS CLOUD TO
GROUND LIGHTNING AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD DOWN
SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD ALSO PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES
IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER
AROUND LOW LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO
WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE
CROSSING.
Special weather statement, Aug 17, 2:26 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
226 PM CDT WED AUG 17 2005

ALZ064-172000-
LOWER BALDWIN-
226 PM CDT WED AUG 17 2005

...A STRONG THUNDERSTORM IS BEING DETECTED OVER SOUTH BALDWIN
COUNTY...

AT 221 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 2 MILES SOUTH OF ELSANOR...AND MOVING SOUTHWEST AT 5 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
ELBERTA AND SUMMERDALE THROUGH 300 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

Nearby

Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.